To become a nurse in this unit you have to know how to differ life-threatening rhythms from “normal”. My personal aim was to learn as many heart diseases and rhythms as I could, while having only 4 weeks in CCU (Cardiological Care Unit). So, I’d started with the most common illnesses, which also can appear on patient’s electrocardiogram (many heart diseases can look like a Sinus Rhythm on ECG).
First of all, a small reminding of what is Sinus Rhythm – a normal heart beat, between 60 and 100 beats per minute. There are six wave components which are commonly analyzed in determining if the ECG is a sinus rhythm. These wave components provide clues regarding the underlying condition of the heart: P Wave, PR Interval, PR Segment, QRS Complex, QT Interval, ST Segment.
It’s also very important to look at the interval between T-P waves, as the healthy heart is supposed to have equal length between all segments.
Atrial Fibrillation (Flimmeri) – a problem with your heart’s electrical activity. Atrial fibrillation is not a direct life-threatening condition, but untreated atrial fibrillation can lead to illness conditions that are directly life threatening.
Nursing intervention in this case would be taking care of patients medications (such as Marevan for example) and monitoring vital signs.
When to react: If the patient came with Sinus rhythm and after some time got AF, inform the doctor so you can start the right treatment which is usually cardioversion(shock 100 J – 150 J with INR level about 2,5). The procedure is done with Propofol injection, so the patient falls asleep and doesn’t feel anything.
If the patient is living with this rhythm, then there’s no point to run to patient’s bed every time you see this.
What else to observe: Heart rate. If its too low then it may lead to unconsciousness or hyperperfusion (increased perfusion of blood through an organ), if its too high it may lead to secondary infarction. Note that the heart rate is a very individual thing and can be affected by many things.
Ventricular Tachycardia – a broad complex arrhythmia which originates from the ventricles and has a rate exceeding 100 beats/min. VTs may be classified into clinical sub-categories according to the underlying mechanism, duration and QRS morphology. I will write about the most common types of Ventricular Tachycardia, which I also had chance to witness.
- Non-Sustained VT
This type of Tachycardia doesn’t require any shock, unless it turns into Sustained. Usually Non-Sustained VT dissappears in less than 10 seconds and sometimes patients don’t even feel it. All you can do is to go and check your patient’s condition and ask if he feels any pain.
Always document the time when had VT started and ended, if possible print out the ECG and show it to the doctor.
- Sustained VT
- Monomorphic VT
- Polymorphic VT
These are the cases, when everybody starts running, monitors are beeping and the patient is usually unconscious, but not always.
What to do as a nurse: Run to the patient and check if he is conscious or not. Sometimes this rhythm can appear because some of the electrodes came off or the patient is touching the red electrode. Ask the patient about his condition and pain to be sure, that this is not a real VT.
If the patient is unconscious or having a seizure, call for help and start chest compressions right away. When you will get defibrillator, give “shock” immediately, the faster you do it, the more chances you have to save the patient’s life.
The amount of Joules given is usually 150-200 if you are having an adult patient. With kids it should be 4 J per kg.
Ventricular Fibrillation – a heart rhythm problem that occurs when the heart beats with rapid, erratic electrical impulses. VF, an emergency that requires immediate medical attention, causes the person to collapse within seconds.
What to do: First of all, check the patient’s condition. There’s no need to run and ‘shock’ the patient if he is conscious and speaking calmly to you. In this case it’s good to ask if he is feeling okay and then check the position of electrodes on his body (especially red electrode next to his clavicle).
Take patient’s other diseases under consideration. Sometimes patients with Parkinson’s disease may have VF on their ECG, then you know that it is not the heart, that is causing VF on the monitor but just the body’s tremor.
If the patient is unconscious – run. While one nurse is trying to wake the patient up, the other is bringing defibrillator and third is calling for the doctor. Give the ‘shock’ to the patient as fast as you can.
Asystole – “flat line”- is defined as a cardiac arrest rhythm in which there is no discernible electrical activity on the ECG monitor.
PEA – Pulsless Electical Activity
With these 2 rhythms, you have to start CPR immediately. You should continue CPR for at least two minutes, and then you need to perform both a rhythm and pulse check. Be sure that there is someone to help you to give oxygen to the patient, while you are doing compression. If the rhythm is “shockable”, you would proceed with defibrillation. If the patient is still in PEA or Asystole, you would continue with CPR, administer epinephrine and begin to consider possible causes. Epinephrine can be given every 3 to 5 minutes, according to doctor’s decision.
Note that there are very many different rhythms and usually none of them look like the ones we had in our books. Always pay attention the the heart rate, blood pressure and saturation, and always read patient’s medical history and blood tests.
What else is important to observe and why?
Potassium (K) and Sodium (Na) – electrolytes that play a vital role in keeping the heart functioning properly, and in maintaining a normal blood pressure. Abnormal amount of these electrolytes in the blood can be caused by dehydration or become a reason of edema (often resulting in swelling in the legs), it will also affect the heart rhythm. Low level of these compounds may cause seizures.
Usually the problem starts with the light evaluation of Sodium and Potassium levels, you can see on patient’s ECG how PR-segment prolongs. Moderate evaluation of Potassium will cause the loss of P-wave, prolonged QRS and ST-segment elevation. With all these changes it can easily be mistaken for STEMI – ST-evaluation Myocardial Infarction.
Severe evaluation of Potassium level may lead to Ventricular Fibrillation, Asystole or BBB – Bundle Branch Block.
The treatment in these cases would be giving Resonium powder or insuline + glucose or Furosemide. This will help to lower the level of Potassium in patient’s blood.
Troponin (Tnt). In high level causes heart failure or shows that part of the heart is dying. Over 1000+ level is considered to be high and needs immediate action, but the number might depend on the stage of kidney failure, then the number of Tnt is showing wrong. As a nurse you can check patient’s ECG for the full picture.
C-reactive protein (CRP). CRP can tell you if the patient is having inflammation his body. Usually if CRP is high, the patient is having fever and then it’s good to check his blood for infections and bacteria.
Creatinine (Krea). Creatinine shows how well patient’s kidneys are working. Men and women have different level. Increased level of Creatinine may cause itchy skin, nausea, vomiting and fatigue and may be a sign of: acute renal failure, dehydration, shock, trauma (of kidneys), kidney infection and heart failure. Increased Creatinine level is also possible to see after the patient had a heart attack.
If the patient had a heart attack in addition to increased Creatinine level cardiac enzyme level will increase, showing that there is a heart muscle tissue damage.
Hemoglobin (Hb). Just like with creatinine, the normal level of Hemoglobin for men and women is different. High level of Hb can show that the patient is dehydrated. Low level shows that patient’s heart is not getting enough oxygen and the person might have infarction.
To lower the level of Hb you have to give to the patient IV fluids. To raise it up you need a blood transfusion.
List of drugs, which we used in CCU every day:
Anticoagulants: Aspirin/ASA/Prismaspan, Marevan, Plavix, Warfarin, Klexane
Cholesterol drugs: Ezetrol, Simvastatin/Atorvastatin, Atorbir
Drugs that raise BP: Effortil, Noradrenalin, Atropin
Drugs that lower BP: Valsartan, Dopamine, Bisoprolol, Cardace/Ramipril, Oridip
Heart failure treatment: Dinit, Bisoprolol, Cardicor, Amoldipine/Tenox, Cardace/Ramipril, Ormox/Imdur, Isuprel, Isangina
Calcium channel blockers: Tenox/Amoldipine, Oridip
Dilate blood vessels: Nitrosid, Perlinganit
Diuretics: Furesis/ Furosemide/ Vesix
Note: Never give Bisoprolol to the patient with a low heart rate.
A little list of Finnish words:
Eteisvärinä – Atrial Fibrilation
Kammiovärinä – Ventricular fibrilation
Nesteenpoistolääke – diuretics
Sydänkammio – ventricle
Ehkäise tukoksia – prevent blockage
Sydämen Vajaatoiminta – Heart failure
Aorttaläpän ahtauma – Aortic valve stenosis
Tahdistin – pacemaker
H. Kervinen. 2017 Acute coronary syndrome and myocardial infarction. Duodecim database
SH K. Väisänen. 2017
SH R. Lanki. 2017
I. Hyltbäck, H. Jönsson, I. Jansson. 2014. Nordic Journal of Nursing Research & Clinical Studies
MD. T. Finnilä. 2017